AIKEN COUNTY, S.C. (WJBF) – Health officials sound the alarm as a dangerous new drug surfaces in the Palmetto State. Blending with an animal tranquilizer, this mix is causing concern among recovery experts.
In the streets, it’s known as “tranq” or “tranq dope.” Xylazine is the latest drug to grip the community.
“The street drugs, sometimes a 20% contamination of a street drug or adulteration of one drug with xylazine,” Executive Director of the Aiken Center Margaret Key told NewsChannel 6’s Aiken Bureau Chief Shawn Cabbagestalk.
Health leaders warn that Xylazine causes severe circulatory changes with devastating effects on human skin and tissue. The consequences can even be fatal.
“This is often older people, who are the victims of Xylazine,” she said.
In Aiken County, there were numerous cases investigated in the past, but this year has seen a decrease, with only one reported so far.
“But that doesn’t mean that that’s not about to change because as these waves of drugs come into the county. We could have a batch or multiple batches where it’s back on the scene again,” Key added.
Xylazine poses a serious challenge as Narcan, the overdose reversal drug, cannot reverse it. “So someone could be having an overdose, and if there’s a lot of xylazine in the drug, then Narcan isn’t going to be effective,” she said.
While the drug is approved for veterinary use, it is not for human consumption. The DEA is now warning about an increase in the trafficking of fentanyl mixed with xylazine.
“Our coroner has shared some names of other new synthetic drugs that are showing up, even in recent death cases in Aiken County,” Key added.
To tackle this pressing issue, the Aiken Center is collaborating with various agencies to curb the problem and provide treatment options.
“We’re working with Aiken County Government, the EMS system, and beginning to reach proactively out to people about the opportunities for treatment,” she shared.